Kentucky, 2016

Flood in Kentucky, December 27 to 28, 2016

December 27 to 28, 2016 · NWS LMK · 1 event in 1 county or zone

After a very dry meteorological fall, several episodes of beneficial rain arrived across central Kentucky. Two to three inches of rain fell December 26 which brought the Rough River near Dundee into minor flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

After a very dry meteorological fall, several episodes of beneficial rain arrived across central Kentucky. Two to three inches of rain fell December 26 which brought the Rough River near Dundee into minor flood. The river fell below flood stage early on December 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 27, 5:13 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Dec 27, 5:13 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
613 PM EST Tue Dec 27 2016

.Short Term...(This evening through Wednesday night)
Issued at 300 PM EST Tue Dec 27 2016

Mostly sunny skies were noted across the region this afternoon.
Afternoon readings ranged from the lower 40s over far northern
Kentucky to the upper 40s to near 50 down along the KY/TN border
region.  Skies are expected to remain clear through the remainder of
the afternoon and into the evening hours.  Temperatures will fall
off pretty quick after sunset with readings fall into the 30s this
evening.

For the overnight period, clear skies and light winds combined with
wet ground may result in fog formation.  With surface temperatures
expected to be below freezing, freezing fog will be a concern.  It
should be noted that we mixed out rather well this afternoon, so the
main area of fog concern tonight looks to be east of the US 127/27
corridor.  Overall spatial coverage is still in question which
precludes a headline issuance.  However, will convey the freezing
fog threat in the Hazardous Weather Outlook.  Overnight lows tonight
look to drop into the 28-33 degree range in most areas.

For Wednesday/Wednesday night, the day will start off dry with some
patchy freezing fog possible in the southeastern/eastern sections.
High pressure over the eastern part of the state will move off to
the east and we'll get back into a southerly flow regime on the back
side of the high.  The Euro has continued to trend drier and closer
to the other models, so a mainly dry day looks likely.  Skies will
become cloudy as the day wears on and light rain will move into the
region from the southwest during the evening hours as a cold front
pushes in from the west.  The cold front will push through the
region overnight with drier and cooler air pushing in for early
Thursday.  Highs on Wednesday will warm into the upper 40s to around
50 across southern Indiana with highs mainly in the 50-55 degree
range across Kentucky.  Lows Thursday morning will drop into the
middle 30s in the north with upper 30s across the southern part of
KY.

.Long Term...(Thursday through Tuesday)
Issued at 313 PM EST Tue Dec 27 2016

Thursday through Friday...

Cold front will push off to the east on Thursday and some drier air
will attempt to work in from the west and northwest.  Winds will be
rather gusty on Thursday with 15-20 MPH sustained winds and gusts in
the 25-30 MPH range.  We're likely to see a gradient of cloud cover
as low-level moisture looks to remain in place, particularly across
east-central IN, much of OH and into northeastern KY.  Low-level
moisture looks to remain high into Thursday night and some snow
flurries and/or light snow showers will be possible across the
northern Bluegrass region Thursday night.  Drier conditions are
expected by Friday as a large high pressure system moves across the
deep south.  Highs Thursday look to warm into the lower 40s across
southern IN and northern KY with mainly mid-upper 40s across
southern KY.  Lows Thursday night will cool back into the upper 20s.
Highs Friday will be in the upper 30s to the lower 40s with upper
20s to lower 30s likely for Friday night.

Saturday through Tuesday...

As we close out 2016 and head into 2017, the weather looks to be
rather wet and unsettled across the Ohio Valley. A couple of weather
systems will take aim on the area during the period bringing plenty
of clouds and more rainfall to the region.  The first system looks
to affect the region late Saturday and into early Sunday as a quick
moving upper level wave passes through the region.  On the heels of
this system a warm front will surge northward through the region
placing the region within the warm sector of a developing system
across the southern Plains.  Strong upper trough axis will move in
from the Plains allowing a low pressure system to develop over the
Red River Valley and then quickly ejecting to the northeast and
arriving in the Great Lakes by Tuesday.  Associated surface cold
front will push in from the west with this feature and will likely
clear the region by early Tuesday.

Ahead of this frontal boundary, a strong/deep southerly flow will be
in place yielding a deep return flow of moisture off the Gulf and
bring yet another surge of warmer temperatures into the region.
Overall, the system is similar to the one we saw earlier this week.
Depending on how the system evolves, we could see another sharp
gradient of temperatures across the region.  While highs on Saturday
will likely be in the mid-upper 40s, and in the 50s on Sunday, we
could see another run into the 60s by Monday. If we saw more
substantial clearing, another run into the upper 60s would be in the
cards.  Rainfall amounts of 1-2 inches look likely with this system
and some thunderstorms will be possible...especially on Monday as
the front comes in from the west.  Drier conditions look likely by
Tuesday, but the cooler air will likely lag behind the front by 12-
18 hours.  Highs Tuesday will likely top out in the upper 40s to the
lower 50s, but temperatures will cool back into the upper 20s to the
lower 30s by Wednesday morning.

Tuesday and Beyond...

Teleconnection indices strongly point to a cold period of weather
settling into much of North America as we get into the first and
second week of January.  The models continue to be in agreement with
a strong ridge building northward into AK/Bering Strait and
connecting up with a corresponding ridge over the north Atlantic and
into Greenland.  This is a high blocking pattern which would force a
cold cyclonic gyre into southern Canada and into the northern US.
Depending on the evolution of the pattern, the cold looks to drop
into the western US first and then spread eastward.  Its a
remarkably similar pattern to what we saw in late November and into
December.

While it is likely the cold will advance eastward/southward with
time, the highly amplified pattern over the Atlantic (SE Ridge) will
try and hold sway and we'll likely see strong baroclinic boundary
set up across the US.  This will be the basis for the storm track
with those on the cold side getting in on wintry weather and those
on the southern side seeing plenty of heavy rainfall and strong
convection.  It is likely the boundary will set up somewhere near
the Ohio Valley leading to a period of unsettled weather with above
average precipitation falling in the first half of the month.

The staying power of the cold is also questionable at this point.
The key to the staying power of the cold will be whether or not
significant blocking can hold over the Atlantic (i.e -NAO pattern).
If it holds, then the cold will stay bottled up over the CONUS.  On
the other hand, if the north Atlantic blocking breaks down (like it
did in Mid-December), then the Pacific jet will increase once again
breaking down the north Pacific/AK ridge and the warmth will quickly
return to much of the nation.  An interesting few weeks of weather
to watch for sure.

&&

.Aviation...(00Z TAF ISSUANCE)
Issued at 612 PM EST Tue Dec 27 2016

Steady W winds will slacken early this evening as surface high
pressure settles over the region, and then moves east toward dawn.
Will call for clear skies and light and variable winds overnight.
There is some concern that we could see some 5-6 SM vis at BWG/LEX
toward dawn, but marginal enough to leave any prevailing mention out
of the TAFs for now.

Steady S or SSE winds pick up on Wednesday with increasing mid
clouds by later in the afternoon.

&&

.LMK Watches/Warnings/Advisories...
IN...None.
KY...None.
&&

Short Term...MJ
Long Term....MJ
Aviation...BJS
Hazardous weather outlook, Dec 27, 2:27 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EST TUE DEC 27 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-282030-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
327 PM EST TUE DEC 27 2016 /227 PM CST TUE DEC 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SOME PATCHY FREEZING FOG WILL BE POSSIBLE ACROSS CENTRAL KENTUCKY
LATE TONIGHT. THIS MAY RESULT IN SOME ISOLATED SLICK SPOTS ON AREA
ROADWAYS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ohio

When
December 27, 6:45 PM CST to December 28, 12:15 AM CST
Where
Ohio County, 0.27 mi WSW of Davidson to 0.33 mi W of Davidson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.549, -86.725

A series of systems moved through south central KY around and just after Christmas. This brought around two and a half inches of rain to the area over 3 days. This led to rises on the Rough River, resulting in Dundee cresting just above minor flood stage on December 28.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665610.